M. A. GILLMAN, M.D.; R. SANDYK, M.D.
To the editor: Phenytoin has been shown to interact with a number of drugs to cause toxicity (1). We report an interaction between phenytoin and co-trimoxazole in a 4-year-old girl with epilepsy who was treated with phenytoin, 200 mg/d, 60 units once per week intramuscularly, and sulthiame, 100 mg/d, which controlled the epilepsy.
A 4-year-old girl developed an upper respiratory tract infection that was treated with co-trimoxazole, 10 mg twice daily (5 mg is equivalent to trimethroprim, 40 mg, and sulfamethoxazole, 200 mg). Within 48 hours she developed slurred speech, limb ataxia, bilateral horizontal nystagmus, and marked drowsiness. A routine
Learn more about subscription options.
Register Now for a free account.
GILLMAN MA, SANDYK R. Phenytoin Toxicity and Co-trimoxazole. Ann Intern Med. 1985;102:559. doi: 10.7326/0003-4819-102-4-559_2
Download citation file:
Published: Ann Intern Med. 1985;102(4):559.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only